MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
The STOP-BANG score (Chung 2008/2012) is an eight-item screening tool for obstructive sleep apnea (OSA). Each of the eight items (Snoring, Tiredness, Observed apnea, high blood Pressure, BMI > 35, Age > 50, Neck circumference > 40 cm, male Gender) scores 1 point (total 0–8). Scores of 3–4 indicate intermediate and 5–8 high OSA risk; a score ≥ 3 is highly sensitive for moderate (93%) and severe (100%) OSA and can help rule out disease when negative.
STOP-BANG = Snoring (1) + Tiredness/sleepiness (1) + Observed apnea (1) + high blood Pressure (1) + BMI > 35 kg/m² (1) + Age > 50 (1) + Neck > 40 cm (1) + male Gender (1) → total 0–8. 0–2 low, 3–4 intermediate, 5–8 high risk for OSA.
0–2 low OSA risk; 3–4 intermediate risk; 5–8 high risk. A score < 3 has a high negative likelihood value for clinically significant OSA.
The STOP-BANG questionnaire was introduced by Chung and colleagues in 2008 for preoperative OSA screening and expanded in 2012. Four STOP items (Snoring, Tiredness, Observed apnea, high blood Pressure) are derived from history, and four BANG items (BMI > 35 kg/m², Age > 50 years, Neck circumference > 40 cm, male Gender) from physical examination. At a threshold of ≥ 3, the score is 93.1% sensitive for moderate OSA and 100% sensitive for severe OSA, making it an effective rule-out tool, though its specificity is lower. Scores of 5–8 are associated with a markedly increased probability of moderate-to-severe OSA.
Specialty
General MedicineCategory
Sleep MedicineDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-16
Formula
Keywords
Normal Range
0–2 low OSA risk; 3–4 intermediate risk; 5–8 high risk. A score < 3 has a high negative likelihood value for clinically significant OSA.
| Classification | Range |
|---|---|
Low risk Low probability of OSA | 0–2 |
Intermediate Intermediate probability of OSA | 3–4 |
High risk High probability of OSA; low score < 3 helps rule out moderate–severe OSA | 5–8 |
Rapidly estimates the pretest probability of obstructive sleep apnea (OSA) from history and physical examination findings, guiding the need for objective sleep testing.
0–2 = low, 3–4 = intermediate, and 5–8 = high probability of OSA. A score ≥ 3 is ~93% sensitive for moderate and 100% sensitive for severe OSA, so low scores help rule out clinically significant disease, while high scores warrant confirmatory testing.
The STOP-BANG score is one of the most widely used OSA screening tools; its high sensitivity at a threshold of 3 makes it an effective rule-out instrument and its graded scores stratify risk to guide diagnostic testing and perioperative management.
A 58-year-old man with treated hypertension reports loud snoring and daytime sleepiness; his wife has not witnessed him stop breathing during sleep. His BMI is 32 kg/m², neck circumference 38 cm, and he is over 50 and male.
Inputs:
STOP-BANG = 5/8 (snoring, tiredness, blood pressure, age, gender) — HIGH probability of moderate-to-severe OSA, warranting objective testing (polysomnography or home sleep apnea test).
No. It indicates a high probability of moderate-to-severe OSA and warrants confirmatory testing, but it does not by itself establish the diagnosis.
Yes — a score below 3 has strong negative predictive value for moderate-to-severe OSA and is commonly used in preoperative screening, but clinical judgment remains essential.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. A positive STOP-BANG screen requires objective confirmation with polysomnography or home sleep apnea testing before OSA is diagnosed or treated.
Quantifying subjective daytime sleepiness
Assessing obesity-related OSA risk